Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 113, NWS San Angelo, TX

May 13, 2004Menard County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 13, 2004, 8:19 PM CDT for Menard County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 8:19 PM CDT (01:19 UTC)
Expired
May 13, 2004, 9:00 PM CDT
In force
41 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Menard County, TX

The radar

The San Angelo radar (KSJT), 64 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 6:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4095 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

165 
WUUS54 KSJT 140119
SVRSJT
TXC327-140200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
820 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MENARD COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF MENARD

* UNTIL 900 PM CDT

* AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED 9 MILES NORTH OF FORT MCKAVETT...OR ABOUT 18
  MILES WEST OF MENARD...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT MCKAVETT BY 830 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3109 10011 3092 10013 3070 10010 3096 9971

$$
27/BRAZZELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 7:14 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 13, 7:14 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
714 PM CDT THU MAY 13 2004

.UPDATE...
UPDATING THE FORECAST FOR NEWLY ISSUED SEVERE THUNDERSTORM WATCH...
WHICH COVERS 5 OF OUR SOUTHERN COUNTIES UNTIL MIDNIGHT. SEVERE
THREAT SHIFTING SOUTHWARD. COLD FRONT ADFANCING SSE TOWARD OUR
SOUTHEASTERN COUNTIES. COULD SEE SOME POST-FRONTAL DEVELOPMENT
TONIGHT...ESPECIALLY IN OUR EASTERN COUNTIES. SO CARRYING AN EAST TO
WEST POP GRADIENT.

&&

.PREV DISCUSSION...
NOT MUCH TIME DUE TO SEVERE WEATHER...STORMS DEVELOPED ALONG COLD
FRONT ACROSS THE BIG COUNTRY...AND ALSO OVER THE HEARTLAND AND
EASTERN CONCHO VALLEY IN RESPONSE TO A WESTWARD MOVING OUTFLOW
BOUNDARY FROM EARLIER ACTIVITY IN CENTRAL TEXAS. OUR THINKING IS THAT
STORMS ALONG FRONT WILL CONTINUE TONIGHT AS THE FRONT SAGS SOUTHWARD.
DRY LINE CURRENTLY NEAR SAN ANGELO...BUT BELIEVE IT WILL REMAIN
STATIONARY OR POSSIBLY MOVE BACK WEST A BIT UNTIL UPPER LEVEL SYSTEM
OUT WEST GETS CLOSER. &&

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT FOR SCHLEICHER...SUTTON...
KIMBLE...MASON AND MENARD COUNTIES.

&&

19
Hazardous weather outlook, May 13, 3:35 PM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
335 PM CDT THU MAY 13 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-142034-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
335 PM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS WEST CENTRAL
TEXAS THIS AFTERNOON AND EVENING. THE MAIN THREATS ARE LARGE HAIL AND
DAMAGING WINDS. TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL ALSO BE POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 13, 5:57 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
557 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             15 E MASON              30.75N 98.98W
05/13/2004  1.75 INCH        MASON              TX   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL DISABLED VEHICLES REPORTED BY MASON
            COUNTY SHERIFFS DEPARTMENT.

&&

HT
Local storm report, May 13, 5:59 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
559 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             8 W MASON               30.75N 99.36W
05/13/2004  1.75 INCH        MASON              TX   PUBLIC

            NWS RAINFALL OBSERVER REPORTED GOLFBALL SIZE HAIL BETWEEN
            518 AND 555 PM CDT.

&&

HT
Local storm report, May 13, 6:19 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
619 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             MASON                   30.75N 99.23W
05/13/2004  0.88 INCH        MASON              TX   EMERGENCY MNGR

&&

HT
Local storm report, May 13, 6:29 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SAN ANGELO TX
629 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             6 NE HAMLIN             32.95N 100.05W
05/13/2004  1.75 INCH        JONES              TX   TRAINED SPOTTER

0130 PM     HAIL             4 NE MELVIN             31.24N 99.53W
05/13/2004  1.75 INCH        MCCULLOCH          TX   TRAINED SPOTTER

0218 PM     HAIL             HAMLIN                  32.88N 100.13W
05/13/2004  1.75 INCH        JONES              TX   TRAINED SPOTTER

0300 PM     HAIL             STAMFORD                32.94N 99.80W
05/13/2004  0.75 INCH        JONES              TX   TRAINED SPOTTER

0417 PM     HAIL             3 E MERKEL              32.47N 99.96W
05/13/2004  1.00 INCH        TAYLOR             TX   AMATEUR RADIO

0423 PM     HAIL             DYESS AFB               32.42N 99.86W
05/13/2004  1.00 INCH        TAYLOR             TX   AMATEUR RADIO

0430 PM     HAIL             ABILENE                 32.45N 99.73W
05/13/2004  0.75 INCH        TAYLOR             TX   AMATEUR RADIO

0430 PM     HAIL             ABILENE                 32.45N 99.73W
05/13/2004  1.75 INCH        TAYLOR             TX   AMATEUR RADIO

            REPORTED AT SKYWARN OFFICE IN DOWNTOWN ABILENE

0435 PM     HAIL             ABILENE                 32.45N 99.73W
05/13/2004  1.00 INCH        TAYLOR             TX   OFFICIAL NWS OBS

            FROM ABILENE ASOS WEATHER OBSERVATION

0437 PM     HAIL             ABILENE                 32.45N 99.73W
05/13/2004  1.00 INCH        TAYLOR             TX   OFFICIAL NWS OBS

0438 PM     HAIL             2 NE ABILENE            32.47N 99.71W
05/13/2004  0.88 INCH        TAYLOR             TX   CO-OP OBSERVER

0504 PM     HAIL             WINGATE                 32.04N 100.11W
05/13/2004  0.88 INCH        RUNNELS            TX   CO-OP OBSERVER

0508 PM     HAIL             WINGATE                 32.04N 100.11W
05/13/2004  1.25 INCH        RUNNELS            TX   CO-OP OBSERVER

0515 PM     HAIL             8 W MASON               30.75N 99.36W
05/13/2004  1.75 INCH        MASON              TX   PUBLIC

            NWS RAINFALL OBSERVER REPORTED GOLFBALL SIZE HAIL BETWEEN
            518 AND 555 PM CDT.

0517 PM     HAIL             2 S TUSCOLA             32.18N 99.80W
05/13/2004  1.00 INCH        TAYLOR             TX   AMATEUR RADIO

0518 PM     HAIL             2 S TUSCOLA             32.18N 99.80W
05/13/2004  1.00 INCH        TAYLOR             TX   AMATEUR RADIO

0550 PM     HAIL             15 E MASON              30.75N 98.98W
05/13/2004  1.75 INCH        MASON              TX   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL DISABLED VEHICLES REPORTED BY MASON
            COUNTY SHERIFFS DEPARTMENT.

0617 PM     HAIL             MASON                   30.75N 99.23W
05/13/2004  0.88 INCH        MASON              TX   EMERGENCY MNGR

&&

HG
Local storm report, May 13, 6:29 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SAN ANGELO TX
629 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             6 NE HAMLIN             32.95N 100.05W
05/13/2004  1.75 INCH        JONES              TX   TRAINED SPOTTER

0130 PM     HAIL             4 NE MELVIN             31.24N 99.53W
05/13/2004  1.75 INCH        MCCULLOCH          TX   TRAINED SPOTTER

0218 PM     HAIL             HAMLIN                  32.88N 100.13W
05/13/2004  1.75 INCH        JONES              TX   TRAINED SPOTTER

0300 PM     HAIL             STAMFORD                32.94N 99.80W
05/13/2004  0.75 INCH        JONES              TX   TRAINED SPOTTER

0417 PM     HAIL             3 E MERKEL              32.47N 99.96W
05/13/2004  1.00 INCH        TAYLOR             TX   AMATEUR RADIO

0423 PM     HAIL             DYESS AFB               32.42N 99.86W
05/13/2004  1.00 INCH        TAYLOR             TX   AMATEUR RADIO

0430 PM     HAIL             ABILENE                 32.45N 99.73W
05/13/2004  0.75 INCH        TAYLOR             TX   AMATEUR RADIO

0430 PM     HAIL             ABILENE                 32.45N 99.73W
05/13/2004  1.75 INCH        TAYLOR             TX   AMATEUR RADIO

            REPORTED AT SKYWARN OFFICE IN DOWNTOWN ABILENE

0435 PM     HAIL             ABILENE                 32.45N 99.73W
05/13/2004  1.00 INCH        TAYLOR             TX   OFFICIAL NWS OBS

            FROM ABILENE ASOS WEATHER OBSERVATION

0437 PM     HAIL             ABILENE                 32.45N 99.73W
05/13/2004  1.00 INCH        TAYLOR             TX   OFFICIAL NWS OBS

0438 PM     HAIL             2 NE ABILENE            32.47N 99.71W
05/13/2004  0.88 INCH        TAYLOR             TX   CO-OP OBSERVER

0504 PM     HAIL             WINGATE                 32.04N 100.11W
05/13/2004  0.88 INCH        RUNNELS            TX   CO-OP OBSERVER

0508 PM     HAIL             WINGATE                 32.04N 100.11W
05/13/2004  1.25 INCH        RUNNELS            TX   CO-OP OBSERVER

0515 PM     HAIL             8 W MASON               30.75N 99.36W
05/13/2004  1.75 INCH        MASON              TX   PUBLIC

            NWS RAINFALL OBSERVER REPORTED GOLFBALL SIZE HAIL BETWEEN
            518 AND 555 PM CDT.

0517 PM     HAIL             2 S TUSCOLA             32.18N 99.80W
05/13/2004  1.00 INCH        TAYLOR             TX   AMATEUR RADIO

0550 PM     HAIL             15 E MASON              30.75N 98.98W
05/13/2004  1.75 INCH        MASON              TX   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL DISABLED VEHICLES REPORTED BY MASON
            COUNTY SHERIFFS DEPARTMENT.

0617 PM     HAIL             MASON                   30.75N 99.23W
05/13/2004  0.88 INCH        MASON              TX   EMERGENCY MNGR

&&

HG
Local storm report, May 13, 7:47 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
747 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             LOYAL VALLEY            30.58N 99.01W
05/13/2004  2.75 INCH        MASON              TX   AMATEUR RADIO

&&

HG

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:27 PM CDTSevere Thunderstorm WarningSJTConcho48 min
May 13, 7:31 PM CDTSevere Thunderstorm WarningSJTMason59 min
May 13, 7:52 PM CDTSevere Thunderstorm WarningSJTSchleicher23 min
May 13, 8:22 PM CDTSevere Thunderstorm WarningSJTSchleicher38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.